Hail, Citrus
- When
- February 4, 5:20 PM EST
- Where
- Citrus County, Homosassa
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 28.780, -82.620
Broadcast media relayed pictures from public of half-dollar size hail in Homosassa.
A broken line of thunderstorms ahead of a low pressure system and associated cold front moving across the eastern Gulf of Mexico produced severe hail in Homosassa in Citrus County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
A broken line of thunderstorms ahead of a low pressure system and associated cold front moving across the eastern Gulf of Mexico produced severe hail in Homosassa in Citrus County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Feb 4, 2:30 PM EST, 2 hours 50 minutes earlier.
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
230 PM EST Sun Feb 4 2024
...New DISCUSSION, AVIATION, MARINE, FIRE WEATHER...
.DISCUSSION...
Issued at 227 PM EST Sun Feb 4 2024
A low pressure system is currently pushing into the Florida
Panhandle. After it does so it will start to dissipate over south
Georgia however the upper level dynamics will remain over Florida
and the Gulf of Mexico. This will cause another weak low to develop
in the southern Gulf overnight and push through South Florida on
Monday. So what does that mean for our forecast? Well it's a messy
one. Humidity will remain high overnight with patchy fog, cloudy
skies, and scattered showers starting early tomorrow morning. The
shower chances and overcast skies will stick around until the
evening hours when the low is expected to push off the SE Coast of
Florida.
After this low pushes off the east coast it is expected to deepen
which will give us breezy northerly winds for our Tuesday with gust
up to 30 mph. This will keep highs in the 60's despite the sunnier
skies.
Weather looks to turn more quiet for the rest of our week and into
next weekend with ridging up and down the east coast. We will see a
slow warming trend with highs getting close to 80 degrees by next
Saturday.
&&
.AVIATION...
(18Z TAFS)
Issued at 227 PM EST Sun Feb 4 2024
Gusty winds will continue with MVFR CIGS for the next few hours
except for at our southern TAF sites. Showers will be possible
once again early tomorrow morning and lasting through the daytime
hours.
&&
.MARINE...
Issued at 227 PM EST Sun Feb 4 2024
Winds will be on a slow downward trend this afternoon as
the shift more southwesterly and then west overnight. Showers with
isolated thunderstorms will be possible starting early tomorrow
morning as a low pressure pushes through south Florida from the Gulf
to Atlantic side. Winds should remain out of the southeast at or
below 10 knots. Winds will shift north on Tuesday and increase to 25
to 30 knots in response to the low pressure deepening in the
Atlantic. Winds will slow wind down by Wednesday but still expect
speeds between 15-20 knots out of the NE.
&&
.FIRE WEATHER...
Issued at 227 PM EST Sun Feb 4 2024
For our Monday we will see a low pressure pushing through
South Florida which will result in showers, patchy fog, and high
humidity. Humidity will drop however winds will be gusty on Tuesday
as low pressure strengthens in the Atlantic with gust up to 30 mph
possible out of the north.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 56 68 50 65 / 40 60 10 0
FMY 59 70 53 67 / 50 70 10 0
GIF 55 67 49 66 / 30 70 20 0
SRQ 55 68 52 66 / 50 60 10 0
BKV 49 68 48 66 / 30 60 10 0
SPG 58 66 53 62 / 40 60 0 0
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...Small Craft Advisory until 7 PM EST this evening for Charlotte
Harbor and Pine Island Sound-Coastal waters from Bonita
Beach to Englewood FL out 20 NM-Coastal waters from
Englewood to Tarpon Springs FL out 20 NM-Coastal waters
from Tarpon Springs to Suwannee River FL out 20 NM-Tampa
Bay waters-Waters from Bonita Beach to Englewood FL out 20
to 60 NM-Waters from Englewood to Tarpon Springs FL out 20
to 60 NM-Waters from Tarpon Springs to Suwannee River FL
out 20 to 60 NM.
&&
DISCUSSION/AVIATION/MARINE/FIRE WEATHER...Anderson
DECISION SUPPORT...Anderson
UPPER AIR/CLIMATE...AndersonPreliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
500 PM EST Sun Feb 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM Hail Citrus Springs 29.00N 82.47W
02/04/2024 E0.25 inch Citrus FL Broadcast Media
&&
TJFSpecial Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
516 PM EST Sun Feb 4 2024
FLZ043-142-242-042300-
Coastal Citrus FL-Inland Citrus FL-Sumter FL-
516 PM EST Sun Feb 4 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CITRUS AND
NORTHWESTERN SUMTER COUNTIES THROUGH 600 PM EST...
At 516 PM EST, Doppler radar was tracking a strong thunderstorm near
Homosassa Springs, moving east at 35 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Inverness, Homosassa Springs, Inverness Highlands South, Inverness
Highlands North, Inverness Airport, Homosassa, Hernando, Sugarmill
Woods, Lake Panasoffkee, Coleman, Arbor Lakes, Lecanto,
Chassahowitzka, Green Acres, Leisure Acres, Suburban Acres, Inverness
Highlands, Rutland, Withlapopka Isle, and Sumterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2898 8232 2896 8231 2896 8212 2871 8204
2867 8242 2869 8242 2870 8244 2870 8261
2876 8263
TIME...MOT...LOC 2216Z 251DEG 31KT 2874 8253
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
TBWThe Tampa radar (KTBW), 121 km away, was scanning. The volume nearest the first event began at 22:20 UTC.
1 hail. Local standard time, as filed.
Broadcast media relayed pictures from public of half-dollar size hail in Homosassa.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, February 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154584.